1. Health
Headache & Migraine Medications
 

Acetaminophen


Type of medication: over-the-counter analgesic

Precautions:

  • overdoses of acetaminophen are very toxic and dangerous
  • daily use is highly likely to cause to rebound headaches, and lead to chronic daily headaches
  • daily use over extended periods has been show to cause liver damage

Pregnancy and Breastfeeding:

  • FDA pregnancy category B. This means that it is unlikely to harm an unborn baby. Do not take acetaminophen without first talking to your doctor if you are pregnant.
  • passes into breast milk. It appears to be safe for use during breast-feeding but should be avoided if possible. Talk to your doctor before taking acetaminophen if you are breast-feeding a baby.

Other medical conditions:
Be sure to tell your doctor about all medical conditions, especially:

  • Alcohol abuse
  • Kidney disease (severe)
  • Hepatitis or other liver disease—The chance of serious side effects may be increased
  • Phenylketonuria—Some brands of acetaminophen contain aspartame, which can make your condition worse

Other medications:
Be sure to tell your doctor about all medications you are taking, both prescription and over-the-counter.

  • Before taking this medication, be especially sure to tell your doctor if you are taking any of the following drugs:
    • a barbiturate such as amobarbital (Amytal), secobarbital (Seconal), pentobarbital (Nembutal), or phenobarbital (Luminal, Solfoton)
    • carbamazepine (Tegretol)
    • phenytoin (Dilantin)
    • isoniazid (Nydrazid)
    • rifampin (Rifadin)
    • sulfinpyrazone (Anturane)
  • do not take any of the following medicines together with acetaminophen for more than a few days, unless under doctor's supervision: Aspirin, Diclofenac (Voltaren), Diflunisal (Dolobid), Etodolac (Lodine), Fenoprofen (Nalfon), Floctafenine (Idarac), Flurbiprofen (Ansaid), Ibuprofen (Advil, Motrin), Indomethacin (Indocin), Ketoprofen (Orudis), Ketorolac (Toradol), Meclofenamate (Meclomen), Nabumetone (Relafen), Naproxen (Naprosyn), Oxaprozin (Daypro), Piroxicam (Feldene) 

  • The drugs listed above may reduce the effects of acetaminophen and/or increase the risk of damage to your liver. You may require a lower dose or special monitoring during treatment if you are taking any of the medicines listed above.
  • Avoid alcohol. Alcohol taken during therapy with acetaminophen can be very damaging to your liver.
  • Be aware of the acetaminophen content of other over-the-counter and prescription drugs.
  • Acetaminophen may cause false urine glucose test results. Talk to your doctor if you are diabetic and you notice changes in your glucose levels while you are taking acetaminophen.

Potential Side Effects:

  • Check with your doctor immediately if any of the following side effects occur:
    • Rare:
      • Yellow eyes or skin
  • Also, check with your doctor as soon as possible if any of the following side effects occur:
    • Rare
      • Bloody or black, tarry stools
      • bloody or cloudy urine
      • fever with or without chills (not present before treatment and not caused by the condition being treated)
      • pain in lower back and/or side (severe and/or sharp)
      • pinpoint red spots on skin; skin rash, hives, or itching
      • sores, ulcers, or white spots on lips or in mouth
      • sore throat (not present before treatment and not caused by the condition being treated)
      • sudden decrease in amount of urine
      • unusual bleeding or bruising
      • unusual tiredness or weakness
  • Other side effects may also occur. If you notice anything unusual, check with your doctor.

Brand Names:

  • U.S.: Aceta, Actamin, Aminofen, Apacet, Aspirin Free Anacin, Bayer Select Maximum Strength Headache Pain Relief Formula, Datril Extra, Panadol, Tapanol, Tempra, Tylenol, Valorin
  • Canada: Abenol, Actimol, Anacin-3, Apo-Acetaminophen, Atasol, Excedrin, Exdol, Panadol, Rounox, Tempra, Tylenol
  • U.K.: Panadol; Medinol; Calpol; Disprol; Paldesic
  • Australia: Panadol, Panamax, Dymedon, Tylenol, Tempra, Paralgin

More information:

  • Arghhhhh! Rebound Headaches!
    You have a headache. Taking medications is one of the logical things to do. There is something to consider before you take that medication though -- the dreaded rebound headaches. They're caused by taking medications too often. Sometimes just taking a drug for two or three consecutive days can cause rebound.
  • Teenager Dies from Acetaminophen Overdose
    On June 24, 2003, 17-year-old Kellie Lynn McWilliams was suffering with pain from a Migraine attack and turned to Tylenol for pain relief. In pain and probably tired and groggy, Kellie took approximately 20 of the 500 mg acetaminophen capsules. That translates to ingesting 10 grams of acetaminophen; tha maximum recommended within 24 hours is four grams. This led to her death. How can we take meds safely to prevent such tragedies? 

Material on this page is for informational purposes only,
and should not be construed as medical advice.
Always consult your physician or pharmacist regarding medications.

 


Subscribe to the Newsletter
Name
Email

Chat Status:


 

You can opt-out at any time. Please refer to our privacy policy for contact information.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.